Oesophageal pain

As I’ve mentioned in several recent blog posts my reflux seems to’ve gotten out of hand lately for reasons I can’t put my finger on.  I have constant pain where my oesophagus meets my stomach, a bit like I have a sharp piece of toast stuck.  The pain radiates to my back and goes up either side of my spine from my lower shoulder blades right up to the base of my neck.  It’s a stinging pain which nothing seems to alleviate.  When it’s really bad I also get burning, stinging pain down the outside of both arms right down to the elbows.  Thankfully I don’t have any stomach pain, but eating is no fun.  Drinking or eating anything warm is acutely painful and I’m fairly sure my oesophagus is inflamed or ulcerated.

Unbeknown to me, I had silent reflux for several years which resulted in acid being inhaled into my lungs giving me a chronic cough which was mis-diagnosed as allergic asthma.  Then in April 2012 my stomach really started playing up.  I had an endoscopy that year which showed very little, other than a dozen benign stomach polyps and some inflammation.  It was decided I had GERD and I was placed on an H2 anti-histamine (originally Zantac which gave me awful nausea and brain fog, so I switched to Tagamet which I tolerate really well).  It reduced the heartburn and upper epi-gastric/back/arm pain but didn’t cure it.

I’ve now followed all the usual recommendations for GERD for nearly 2 years:

  • My bed head is raised on 4″ bricks.
  • I leave 3 hours after eating my dinner in an evening before lying down.
  • Most of the foods to avoid on an acid reducing diet are things I can’t eat on a low histamine diet in any event, eg. tomatoes, alcohol, most spices, citrus fruits, fizzy drinks.
  • I’ve never smoked.
  • I’m normal weight for my height and build at 8st 4lbs (117lbs/53kgs).
  • I eat 3 small meals a day, and 2 snacks inbetween.

In addition I’ve increased to the maximum dose of Tagamet (4 x tablets per day) and inbetween doses I take Gaviscon Advance which means I take acid suppressing drugs every 2 hours.  Yet the pain just gets worse and my chest tightness and chronic cough are back.

The next step would be to take a proton pump inhibitor (PPI) like Omeprazole, but I’m reluctant for 3 reasons:

  1. I probably won’t be able to tolerate it.
  2. The Tagamet I’m on currently is one of the drugs recommended for Mast Cell Disease being an anti-histamine, so is preferable to a PPI which has no action on stomach mast cells.
  3. I’m only 46 years old and PPIs are the last drug left for me to try.  If the pain gets worse in 10 years time I’ve no drug options left.

Nothing I eat makes it worse or better and the pain is so acute when I lie down (even sleeping on a slope!) that it’s kept me awake at night for weeks.  Consequently I’m getting more and more tired and miserable, leaving aside the fact that long-term reflux puts me at risk for Barrett’s Oesophagus and ultimately cancer.

I can’t get an appointment to see my GP until 14th May, when I’ll ask for a referral back to see the hospital Gastroenterologist.  I will then have to wait about 4 months just for an appointment.  I’m dreading having to have another endoscopy if I’m honest, as my last one had to be done without sedation (I’m allergic) and the force used to get the camera down set off my dermographism and later that night my throat was so swollen I had to ring the out of hours doctor.  However, if I do end up having another scope at least I now know about my mast cell issues and can ask for some samples to be taken for staining.  In the meantime I guess I’ll have to at least try a PPI because at times I don’t feel like I can live with the pain for another second.  I wish sometimes The Powers That Be, and my body, would just cut me some slack and give me a break and some time off.

Advertisements

6 thoughts on “Oesophageal pain

  1. Sherry

    I am so sorry that you are feeling so badly and I wish you some reprieve even if it is for mere minutes at a time… and I know first hand just how exhausting, in addition to how crappy you already feel, all of the research, investigation, wait time, communication with doctors and their staff, and the blatant directing of your own health care can be. Something is really wrong in our medical systems… when the very sick are the only ones working on the “project” of their own diagnosis and in the healing of themselves, or in the very least, in the acquiring of an improved quality of life… all the while, if you are like me, trying to cope with being primarily housebound, missing friends and family who have left, and the innate knowledge that time is running out. Thinking of you and hoping that the caring thoughts of others might somehow, in someway lift you.
    Sherry

    Like

    Reply
  2. AllieCats

    I want to thank you for sharing what you go through. I can relate to most of what you post and it helps me more than you can know. Esophageal pain is awful! I don’t have it as bad as you but I do get painful spasms often that stop me in my tracks. I’m able to relieve them temporarily by quickly drinking a very cold glass of water. Something about the cold stops the spasm. I take Prilosec and most of the time it works but when I’m having a flare of frequent spasms it doesn’t seem to help much.

    Have you been diagnosed with “delayed pressure urticaria”. If so, please be careful when having an endoscopy and always have an epi-pen handy. I had to stop the Xolair injections because it made my ehlers-danlos much, much worse and now my delayed pressure urticaria is worse than before the injections. I can’t take antihistamines because of a problem metabolizing them but one good thing about it is that when the DPU is severe it distracts me from the EDS pain. lol

    I hope you do get a break soon…I often wish for that, too.

    Like

    Reply
    1. bertieandme Post author

      Thanks for taking the time and energy to comment AllieCats 🙂 I’m glad that sharing my experiences helps others to not feel quite so alone, and having you all share in my journey helps *me* not feel quite so alone. Jak x

      Like

      Reply
  3. Marley

    I have had GI problems for so long and I can relate to some of your misery. I’m sorry things are so rough for you right now. I went through an episode of night sweats with daily am diarrhea for months in the 1980’s. I went to a large Navy hospital in San Diego, California for tests at the time, as my spouse was Active Duty Navy. No cause was found. My father-in-law from Georgia, being a small part Cherokee, knew of a local plant called “Stargrass” which he claimed was the cure.
    He sent me the root with instructions to make a tea. I don’t think it was the placebo effect and the months of diarrhea suddenly stopped. The GI department at the Navy Hospital was amazed. So was I.

    In the 1990s, I had a cough and was prescribed Omeprazole. I was also found to be allergic to Alternaria, a year round mold in Virginia.
    Next, I got diagnosed with Crohn’s disease and was treated with Asacol for 13 years. Two years ago, the FDA said the coating of Asacol had toxic substances called biphalates and had to be reformulated. Great. For the last 7 of those “Crohn’s” disease years,
    I was on intravenous Remicade every 8 weeks.

    My mast cell trigger is the touch or bite of a fire ant. I pass out. I have anaphylaxis. Luckily, the first time it happened, I had an Epipen in the house from the allergy shots to mold,and called an ambulance.I had 4 years of allergy shots to fire ants and one ant got me in 2012. I went to my Allergist who sent me to a Hematologist/Oncologist and that’s when my bone marrow showed mast cells with CD25 and CD 117, which are protein groups on the mast cell surface.
    The local Oncology group had never seen a case of Systemic Mastocytosis and used the website uptodate.com to diagnose me.
    Then I knew my Crohn’s Disease may really be Mastocytic Enterocolitis where Carafate suspension works. Carafate is sulcrafate and comes as 1 gm per 10 ml. It covers those mast cells and parietal stomach cells and prevents any erosion to the esophagus and stomach. It’s very thick and you shake it up well. It works for me. I am off of all Crohn’s medications. I hope something helps you. I also sleep with extra pillows to avoid reflux. I limit fat in my diet several hours before bedtime. Marley

    Liked by 1 person

    Reply
    1. bertieandme Post author

      Thanks for the comment Marley. I’m so sorry to hear of all the problems you’ve had, but it’s great you’ve found effective treatments for at least some of your issues over the years.

      At least I know about my MCAD now, and can discuss the possible complications/associated GI diseases (some of which you’ve mentioned above) with my Gastro doctor when I see him later on in the year. I feel much more empowered now knowing what’s actually wrong with me, instead of floundering in the dark as I was when I last saw him 2 years ago.

      Jak x

      Like

      Reply

Leave a Comment

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.